Search results

Clinical Neuroscience

NOVEMBER 30, 2016

Unilateral thalamic infarction causing downward gaze palsy in a patient with uncorrected tetralogy of fallot: a case report

ANNUS Ádám, BENCSIK Krisztina, JÁRDÁNHÁZY Tamás, VÉCSEI László, KLIVÉNYI Péter

Introduction - Tetralogy of Fallot (TOF) is the most common form of cyanotic congenital heart disease (CHD). Adults with surgically uncorrected forms of this condition are extremely rare, since operation is recommended in childhood to prevent cyanosis. Cyanotic CHD increases the risk of thromboembolic events. An endothelial dysfunction caused by chronic hypoxia and shear stress due to rheological alterations with a platelet dysfunction appear to be the explanation behind this finding. Paramedian thalamic infarction causing vertical gaze palsy without midbrain involvement is an infrequent finding. We report here a rare case of a patient with untreated TOF, who suffered a left-sided unilateral thalamic infarction presenting as downward gaze palsy and diplopia. Case presentation - A 44-year-old women complained of sudden onset diplopia and vertigo. Neurological examination revealed a downward gaze palsy with other symptoms related to a vertebrobasilar territory circulatory disturbance. The MRI scan revealed an acute infarction, 8 mm in diameter in the left medial thalamic region without midbrain involvement. Discussion - Adults with uncorrected forms of TOF are extremely uncommon, and descriptions of stroke in these patients are therefore rarities. We set out to give a concise survey of the literature regarding TOF patients with stroke. Conclusion - We present a rare case of unilateral thalamic infarction causing downward gaze palsy in an adult patient with uncorrected TOF. Cyanotic CHD is regarded as one of the risk factors of stroke. Besides other pathologic conditions, ischaemic stroke at an early age should raise the suspicion of a cardioembolic origin and, in rare cases, might result from cyanotic CHD.

Lege Artis Medicinae

JANUARY 21, 2006

[A RARE CAUSE OF CYANOSIS - A CASE REPORT ON SULFHEMOGLOBINEMIA]

HARANGI Mariann, MÁTYUS János, NAGY Erzsébet, NAGY Emőke, PARAGH György, BALLA József, OLÁH V. Anna

[INTRODUCTION - Sulfhemoglobinemia (SHb) is an uncommon cause of cyanosis that is predominantly caused by drugs in adults. CLINICAL CASE - We report on an unusual case of sodium sulfate induced sulfhemoglobinemia in a 61-year-old woman after surgical polypectomy. Fractional hemoglobin derivates were assayed by spectrophotometry and high-performance liquid chromatography (HPLC). The sulfhemoglobinemia ratio was 8.6% in the first sample, and 3.77% a month later measured by spectrophotometry. In the hemolysate a new peak was identified as sulfhemoglobinemia by HPLC. It showed the presence of 9.37% sulfhemoglobinemia in the first sample and 4.88% a month later. After omitting the suspected toxic agent the cyanosis decreased significantly. CONCLUSIONS - The findings underline the importance of routine sulfhemoglobinemia analysis in cases of cyanosis of unknown origin.]